Ocular Complications in IV Drug Users
By Amanda S. Legge, O.D.
Intravenous drug use is directly associated with a variety of localized and systemic complications. In addition, it can yield numerous ophthalmological consequences. The most devastating ocular side effects of intravenous drug use include the formation of choroidal and retinal nodules, infarction and inflammation. Typically, such associated lesions form in the posterior pole near the macula.
Eliciting a thorough patient history is crucial for appropriate testing, culturing and treatment. Prompt diagnosis and management is of utmost importance to decrease both ocular and systemic morbidity.
The following case reports describe complicated infections and potential posterior segment damage secondary to intravenous drug abuse.
A 30-year-old white male presented to our office for the first time with a chief complaint of decreased visual acuity (O.S.>O.D.). His vision had decreased suddenly about two weeks earlier but had remained stable O.U. since. He denied the presence of floaters, photopsia, diplopia, pain or discomfort.
The patient’s medical history was remarkable for post-traumatic stress disorder, bipolar affective disorder, chronic cluster headaches and depression. He did not take any medications.
The patient’s ocular history was unremarkable because he reported never undergoing a formal eye exam. His family ocular and medical histories were unremarkable.
Prior to vision loss, the patient experienced low-grade fevers, severe cluster headaches and diffuse joint pain for one month. His primary care physician (PCP) performed an extensive lab work-up, which included complete blood count (CBC), partial thromboplastin time, international normalized ratio, lupus anticoagulant, amylase, lipase, fluorescent treponemal antibody (FTA), rheumatoid factor, antinuclear antibodies, rapid plasma reagin (RPR), urinalysis and HIV screening.
All test results returned within normal limits. The patient also had a negative CT scan of the head and chest without contrast. He had not seen his PCP since receiving these results.
Upon further questioning, the patient admitted to injecting crack cocaine dissolved in vinegar intravenously. He said that he had injected the drug approximately 10 to 15 times per week for the past five years. He stated that he was aware of the risks of his behavior, but had not sought any counseling or rehabilitation.
The patient’s uncorrected visual acuity measured 20/40 O.D. and 10/300 O.S. with direct fixation. No improvement was observed upon pinhole testing. He achieved 20/200 O.S. with eccentric fixation. His pupils were equal, round and reactive to light, without evidence of afferent defect O.U. Extraocular motility testing showed no restrictions in muscle movement. Confrontation visual fields were full to finger counting O.U.
Intraocular pressure measured 11mm Hg O.D. and 12mm Hg O.S. Anterior segment examination was unremarkable. We detected no inflammatory cells or protein flare in the anterior chamber.
Gonioscopy revealed that the most posterior structure in all quadrants was the ciliary body face O.U.
No sign of microhyphema, microhypopyon, peripheral anterior synechiae or neovascularization was noted O.U. Posterior segment evaluation revealed multiple choroidal and retinal infarcts of varying duration (figure 1) as well as the presence of Roth’s spots throughout the posterior pole O.U. (figure 2).
Nerve fiber layer hemorrhages and exudates as well as retinal infiltrates were noted, indicating a septic chorioretinitis. The optic nerves appeared flat, pink and distinct, with no sign of disc edema O.U.
The left macula was affected dramatically by multiple infarcts and intraretinal edema, which correlated with the severe visual decrease in that eye.
The right eye exhibited subtle macular edema and exudates, accounting for the mild decrease in vision.
Following the examination, we ordered additional blood work, including another CBC with
platelet count and differential, troponin I, Westergren sedimentation rate, C-reactive protein (CRP) and a blood culture.
Diagnosis and Follow-Up
We tentatively diagnosed our patient with septic chorioretinitis, pending further testing. We educated the patient about the emergent nature of this condition and informed him that it likely was caused by bacterial endocarditis. We made an immediate referral to a local hospital, and indicated the need for a transesophageal echocardiogram (TEE) to confirm the diagnosis and begin prompt administration of intravenous antibiotics.
He did not report to the hospital as recommended. Upon investigation, a relative informed us that he had died from a gunshot wound to the head. Apparently, he was murdered the night of the referral. We later confirmed this report.
The lab results were received within 48 hours, revealing an elevated troponin I, sedimentation rate and CRP. The CBC remained within normal limits. The blood culture revealed growth of Staphylococcus aureus, which may have been methicillin resistant.
Although the TEE could not be obtained to confirm, we presumed the diagnosis to be bacterial endocarditis secondary to S. aureus infection, very likely due to street drug use.
To read Case 2, go to http://www.revoptom.com/content/d/case_report/i/2191/c/37817/